|Stopping and Re-Starting meds
Dec 11, 2007
Hello Doctor. I've read and listen to many of your broadcast and have found a numerous amount of information that you have provided and am very thankful for all the efforts, advise and strides you have made in the HIV community. Now to my question. As of Oct. 17, 2007 my tcells were at 171 and vl at <50, Hep B vl <100. I've had a tough year dealing with peptic ulcer that were confirmed in Feb. of 2007 with an EGD that was performed. Symtpoms of severe abdominal pain when I eat and weakness. Unfortunately I can not tolerate the standard meds that are prescribed like PPI's and others that supress acids. I'm not sure why I can't, just that the everytime I take the meds I feel much worse. Eating as well as drinking can be quite painful as well as taking any medications that accompany it. I've had to resort to dissolving my Truvada and Lexiva...(yuk), but have braved drinking them for the past several months until I got thrush and could not tolerate anything, food or otherwise and had to stop the HIV meds. I've had to stop my meds, this being the third time because of not being able to tolerate food or medications because of the same symptoms. I was dissolving Diflucan which helped my thrush but sadly hurt my ulcer even more so. I am aware though that there are risks associated with stopping and re-starting medications, however I'm not sure what exactly are the long term risks of doing that. I have friends who were switched medications for various reasons and have had miinimal problems by doing that. My concern is that I may have resistance or develop mutations. The only nutrients I am getting is Whey Protein drinks (about 3-5 per day) along with juicing cabbage, carrots and spinach-all that I've read help to help if not heal ulcers. Thankfully I can tolerate the juicing and protein shakes. It's def. not the tastiest of things to ingest, but I mean anything I can do to get some "food" in me. It's been about 3 weeks and I am improving slowing by getting my strength back..yippy! But my main concern is the off and on again with the meds. I truly want to be able to take my HIV meds and have a "normal" quality life once again-a cheeseburger at this point would be a dream come true!...jk. Thanks for all your continued advise and help. Steven
Response from Dr. Frascino
Not adhering to an HIV-medication regimen can result in the development of resistance mutations, which in turn can lead to drug resistance. To determine if that has occurred, you would need to get a resistance test (genotype and phenotype). These tests require a viral load of 500 or more to be accurate.
Regarding your gastrointestinal problems, I would suggest you work closely with your AIDS specialist, and HIV-knowledgeable nutritionist and, if necessary, a gastroenterologist. Your problems are complex, but certainly not insurmountable. Your HIV specialist may need to get a bit creative with your HAART regimen, based on your resistance tests (past and recent). This might include the use of liquid medications (pediatric formulations), etc. There is no doubt you need PCP prophylaxis and a potent HAART regimen.
As for the long-term consequences of being off medications, the primary concern is that this would allow unchecked viral replication. This in turn would drive your CD4 count down, leaving you more susceptible to opportunistic infections. You may not be ready for that cheeseburger just yet, but I think your medication regimen can be reformulated for improved tolerance, which will get you much closer to In-N-Out Burger much sooner.
Wrong on Iraq, wrong on OraQuick? Is there an exit strategy??
I am proud to donate and more coming soon
- Cold Feet After Sex With Stripper Condom Broke Worried I Have HIV
- Itchy Red Spots After Fingering Sign Of HIV AIDS
- Testicular Pain After Anal Sex With Condom Does It Mean I Have HIV
- White Bumps On Penis After Rubbing Penis Worried I Have HIV
- White Spots After Unprotected Vaginal Sex Worried I Have HIV
- Can Genital Warts Cause Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.